Is there an HIV med that doesn't hurt the liver
Jun 12, 2012
My boyfriend is HIV/AIDS for 21/10 years. He has had a hard time finding a cocktail that works for him as he is allergic to sulfa. For 10 months he's been on combivir/norvir/reyataz and it brought his vl to undetectable and his non-existent CD4 has been slowly climbing (count was 64 a month ago) A week ago they took him off all meds due to off the chart liver enzymes. Is there a non-sulfa HIV med/cocktail that won't harm the liver? he also had toxoplasmosis and pml last year and has made amazing progress. Thanks for any input, J.Watkins
Response from Dr. Henry
What happens to the liver with various HIV regimen depends highly on the underlying health of the liver (ie active hepatitis B or C or cirrhosis). A major flare up of liver enzymes solely due to Combivir/ritonavir/atazanavir is not common--that regimen is not ideal if there is hepatitis B for example so an evaluation for underlying liver disease is recommended. I would not advise much time off HIV meds with his HIV history. Other HIV regimens that might work depend on his treatment history, resistance situation, CCR5 status. Raltegravir, etravirine, maraviroc, enfuvirtide are all possible drugs (there an others as well) with low liver toxicity besides NRTIs and boosted protease inhibitors (again depending on treatment history/resistance picture). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Licking Genital Worried I Have HIV
- Diarrhea After Anal Sex Condom Broke Worried I Have HIV
- Flu Symptoms After Open Mouth Kissing Worried I Have HIV
- Rectal Bleeding After Licking Vagina Worried I Have HIV
- Swollen Glands After Anal Sex Without Condom Does It Mean I Have HIV
- Can Selenium Sulfide Help With Flat Warts Hpv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.